Virginia, 2008

Hail and Damaging Winds in Virginia, June 16, 2008

June 16, 2008 · NWS MRX · 4 events in 3 counties and zones

An upper level trough triggered scattered severe thunderstorms across southwest Virginia during the evening hours. Storm reports contained both damaging thunderstorm winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level trough triggered scattered severe thunderstorms across southwest Virginia during the evening hours. Storm reports contained both damaging thunderstorm winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 8:27 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 16, 8:27 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT MON JUN 16 2008

.DISCUSSION...RADAR INDICATING A FEW ISOLATED THUNDERSTORMS TRACKING
THOUGH THE CWA.  JUST ISSUED A WARNING FOR WISE COUNTY SO WILL LEAVE
WATCH IN PLACE FOR NOW.  SHORTWAVE STILL EXPECTED TO TRIGGER
ACTIVITY OVERNIGHT...BUT PROBABLY NOT SEVERE. WILL UPDATE FORECAST
LATE THIS EVENING AFTER WATCH EXPIRES AT 11 PM.

.PREVIOUS DISCUSSION...

.SHORT TERM (TONIGHT AND TUESDAY)...LATEST SURFACE MAP SHOWS A COLD
FRONT FROM THE EASTERN GREAT LAKES TO JUST CROSSING THE OHIO RIVER.
THE GREATEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS WERE OVER
EASTERN OHIO AND WEST VIRGINIA AT MID AFTERNOON. OTHER SHOWERS AND
THUNDERSTORMS HAD DEVELOPED ON THE EAST SIDE OF THE APPALACHIANS IN
NE GA AND SW NC JUST OUTSIDE OF THE FORECAST AREA. NEW SHOWERS WERE
DEVELOPING NOW IN SOUTH CENTRAL KY. TEMPERATURES ACROSS THE EASTERN
TN VALLEY AND SOUTHERN APPALACHIANS WERE IN THE MID 80S TO LOWER 90S
WITH DEWPOINTS IN THE MID 50S TO LOWER 60S. THE AIRMASS WAS MOST
UNSTABLE ACCORDING TO MSAS DATA ACROSS THE NORTHERN PLATEAU NEAR THE
KY BORDER AND ACROSS SW VA. WITH LIS OF -3 TO -4. AREAS FARTHER NW
IN KY CLOSER TO THE FRONT THOUGH WERE EVEN MORE UNSTABLE. EXPECTING
SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING
MAINLY NORTH OF INTERSTATE 40 AND ESPECIALLY ACROSS SW VA WITH
POSSIBLY HAIL AND STRONG WINDS NE TN AND SW VA. LIMITING FACTOR
THOUGH SEEMS TO BE MOISTURE AVAILABLE WITH DEWPOINTS IN THE 50S TO
LOWER 60S. MODELS PROG FRONT TO PASS THROUGH BETWEEN 9 AND 15Z
TUESDAY BUT MOISTURE LOOKS TO HAVE MOVED EAST SO NOT MUCH CHANCE OF
SHOWERS THEN BUT LEFT SLIGHT CHANCE SW NC AND SE TN MOUNTAINS. HIGHS
TUESDAY SHOULD BE SEVERAL DEGREES COOLER BEHIND FRONT IN LOWER 70S
TO MID 80S.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...GENERALLY TRANQUIL
WEATHER CONDITIONS EXPECTED THROUGH MOST OF THE LONG TERM PERIOD.
MODELS/ENSEMBLES IN REASONABLE AGREEMENT THAT THE MAIN EXCEPTION TO
THIS TREND WILL BE SATURDAY WHEN A SHORT WAVE TROUGH WILL SWING
THROUGH THE REGION. THERE IS DISAGREEMENT WITH RESPECT TO EXACT
TIMING AND INTENSITY HOWEVER. STAYED WITH CHANCE POPS FOR THE ENTIRE
DAYTIME PERIOD ON SATURDAY IN LIGHT OF THIS UNCERTAINTY. REGION WILL
REMAIN IN GENERALLY UPPER LONG WAVE TROUGH CONFIGURATION THROUGH
MOST OF THE PERIOD WITH GENERAL NORTHWEST FLOW ALOFT. APPEARS THIS
PATTERN WILL BE CONDUCIVE FOR BELOW CLIMO TEMPS...BUT DID NOT GO AS
LOW AS GFSX GUIDANCE TEMPS AND INSTEAD TENDED TO FAVOR ENSEMBLE
GUIDANCE VALUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  65  85  59  85  55 /  20  10  10  10  10
KNOXVILLE AIRPORT, TN    64  81  56  81  54 /  20  10  10  10  10
OAK RIDGE, TN            63  81  54  83  53 /  20  10  10  10  10
TRI CITIES AIRPORT, TN   60  78  49  78  51 /  40  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH/TD/LCM
Hazardous weather outlook, Jun 16, 9:02 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1002 AM EDT MON JUN 16 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1002 AM EDT MON JUN 16 2008 /902 AM CDT MON JUN 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MODERATE INSTABILITY...COLDER TEMPERATURES ALOFT AND STRONG HEATING
THIS AFTERNOON WILL CAUSE THE DEVELOPMENT OF THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS SOUTHWEST VIRGINIA AND NORTHERN
TENNESSEE. SOME STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHWEST FLOW ALOFT WILL BRING IN COOLER AND DRIER AIR AND LIMIT
THUNDERSTORM ACTIVITY FOR MOST OF THIS PERIOD. WITH THIS TYPE OF
WEATHER PATTERN A MESOSCALE CONVECTIVE COMPLEX IS NOT OUT OF THE
POSSIBILITY SO CONTINUE TO MONITOR WEATHER CONDITIONS THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 5:14 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT MON JUN 16 2008

TNZ012>015-VAZ001-002-005-006-162345-
CAMPBELL-CLAIBORNE-HANCOCK-LEE-RUSSELL-SCOTT-WISE-
614 PM EDT MON JUN 16 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CITY OF
NORTON...CLAIBORNE...HANCOCK...LEE...RUSSELL...SCOTT AND WISE
COUNTIES...

AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST
OF JOHN FLANNAGAN LAKE TO 10 MILES SOUTHEAST OF WILLIAMSBURG...MOVING
EAST-SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR SOUTHWEST VIRGINIA.

TG

The radar

The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wise

When
June 16, 8:48 PM EST to 8:50 PM EST
Where
Wise County, 1.1 mi E of Stephens
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.980, -82.580

Dispatch reported nickel-size in Wise.

Hail, Russell

When
June 16, 9:20 PM EST to 9:22 PM EST
Where
Russell County, 0.55 mi E of Castlewood
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.880, -82.290

Dispatch reported nickel-size hail in Castlewood.

Thunderstorm Wind, Russell

When
June 16, 9:20 PM EST to 9:23 PM EST
Where
Russell County, 0.55 mi E of Castlewood
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.880, -82.290

Dispatch reported multiple trees downed by thunderstorm winds in Castlewood.

Thunderstorm Wind, Washington

When
June 16, 9:46 PM EST to 9:48 PM EST
Where
Washington County, 2.07 mi N of Craigs Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.780, -82.170

Power company reported a tree and powerlines downed by thunderstorm winds between Mendota and Abingdon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111458, 111460, 111461, 111462.